Acyclic Edge Coloring of 4-Regular Graphs Without 3-Cycles

  • Qiaojun Shu
  • Yiqiao Wang
  • Yulai Ma
  • Weifan WangEmail author


A proper edge coloring is called acyclic if no bichromatic cycles are produced. It was conjectured that every simple graph G with maximum degree \(\varDelta \) is acyclically edge-\((\varDelta +2)\)-colorable. Basavaraju and Chandran (J Graph Theory 61:192–209, 2009) confirmed the conjecture for non-regular graphs G with \(\varDelta =4\). In this paper, we extend this result by showing that every 4-regular graph G without 3-cycles is acyclically edge-6-colorable.


Acyclic edge coloring 4-Regular graph Cycle 

Mathematics Subject Classification



  1. 1.
    Alon, N., Sudakov, B., Zaks, A.: Acyclic edge colorings of graphs. J. Graph Theory 37, 157–167 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Alon, N., McDiarmid, C., Reed, B.: Acyclic coloring of graphs. Random Struct. Algorithms 2, 277–288 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Andersen, L.D., Máčajová, E., Mazák, J.: Optimal acyclic edge-coloring of cubic graphs. J. Graph Theory 71, 353–364 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Basavaraju, M., Chandran, L.S.: Acyclic edge coloring of subcubic graphs. Discrete Math. 308, 6650–6653 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Basavaraju, M., Chandran, L.S.: Acyclic edge coloring of graphs with maximum with degree 4. J. Graph Theory 61, 192–209 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Basavaraju, M., Chandran, L.S.: Acyclic edge coloring of 2-degenerate graphs. J. Graph Theory 69, 1–27 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Basavaraju, M., Chandran, L.S., Cohen, N., Havet, F., Müller, T.: Acyclic edge-coloring of planar graphs. SIAM J. Discrete Math. 25, 463–478 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Dong, W., Xu, B.: Some results on acyclic edge coloring of plane graphs. Inf. Process. Lett. 110, 887–892 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Esperet, L., Parreau, A.: Acyclic edge-coloring using entropy compression. Eur. J. Comb. 34, 1019–1027 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Fiamčik, J.: The acyclic chromatic class of a graph. Math. Slovaca 28, 139–145 (1978) (in Russian) Google Scholar
  11. 11.
    Fiedorowicz, A., Haluszczak, M., Narayanan, N.: About acyclic edge colourings of planar graphs. Inf. Process. Lett. 108, 412–417 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Hou, J., Wu, J., Liu, G., Liu, B.: Acyclic edge chromatic number of outerplanar graphs. J. Graph Theory 64, 22–36 (2010)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Molloy, M., Reed, B.: Further algorithmic aspects of Lovász local lemma. In: Proceedings of the 30th Annual ACM Symposium on Theory of Computing, pp. 524–529 (1998)Google Scholar
  14. 14.
    Ndreca, S., Procacci, A., Scoppola, B.: Improved bounds on coloring of graphs. Eur. J. Comb. 33, 592–609 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Shu, Q., Wang, W.: Acyclic chromatic indices of planar graphs with girth at least five. J. Comb. Optim. 23, 140–157 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Shu, Q., Wang, W., Wang, Y.: Acyclic chromatic indices of planar graphs with girth at least four. J. Graph Theory 73, 386–399 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Shu, Q., Wang, W., Wang, Y.: Acyclic edge coloring of planar graphs without 5-cycles. Discrete Appl. Math. 160, 1211–1223 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Skulrattanakulchai, S.: Acyclic colorings of subcubic graphs. Inf. Process. Lett. 92, 161–167 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Vizing, V.: On an estimate of the chromatic index of a \(p\)-graph. Diskret Analiz 3, 25–30 (1964)Google Scholar
  20. 20.
    Wang, W., Shu, Q.: Acyclic chromatic indices of \(K_{4}\)-minor free graphs. Sci. China Ser. A 41, 733–744 (2011)Google Scholar
  21. 21.
    Wang, W., Shu, Q., Kan, W., Wang, P.: Acyclic chromatic indices of planar graphs with large girth. Discrete Appl. Math. 159, 1239–1253 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Wang, W., Shu, Q., Wang, Y.: Acyclic edge coloring of planar graphs without 4-cycles. J. Comb. Optim. 25, 562–586 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Wang, W., Shu, Q., Wang, Y.: A new upper bound on the acyclic chromatic indices of planar graphs. Eur. J. Comb. 34, 338–354 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Wang, Y., Shu, Q., Wu, J., Zhang, W.: Acyclic edge coloring of planar graphs without 3-cycles adjacent to 6-cycles. J. Comb. Optim. 28, 692–715 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Wang, T., Zhang, Y.: Further result on acyclic chromatic index of planar graphs. Discrete Appl. Math. 201, 228–247 (2016)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Malaysian Mathematical Sciences Society and Penerbit Universiti Sains Malaysia 2017

Authors and Affiliations

  • Qiaojun Shu
    • 1
  • Yiqiao Wang
    • 2
  • Yulai Ma
    • 3
  • Weifan Wang
    • 3
    Email author
  1. 1.School of ScienceHangzhou Dianzi UniversityHangzhouChina
  2. 2.School of ManagementBeijing University of Chinese MedicineBeijingChina
  3. 3.Department of MathematicsZhejiang Normal UniversityJinhuaChina

Personalised recommendations